Alert archive / Montana / Tornado Warnings in 2000
Tornado Warning 5, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 2, 2000, 7:56 PM MDT for Valley County, Montana. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2000, 7:56 PM MDT (01:56 UTC)
- Expired
- Jul 2, 2000, 9:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Glasgow, MT
- Area
- Whole counties
County Valley County, MT
The radar
The Glasgow radar (KGGW), 18 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 8:05 PM MDT | Tornado F0 | Glasgow, MT | Storm chasers reported a tornado touchdown south of Glasgow. |
| Jul 2, 8:11 PM MDT | Thunderstorm Wind 52 M | Glasgow Intl Arpt, MT | |
| Jul 2, 8:20 PM MDT | Thunderstorm Wind 52 E | Glasgow, MT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 4:45 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 2, 6:00 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.9 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 883 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2382 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
952 WFUS55 KGGW 030156 TORGGW MTC105-030300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GLASGOW MT 756 PM MDT SUN JUL 2 2000 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * TORNADO WARNING FOR... VALLEY COUNTY IN NORTHEAST MONTANA * UNTIL 900 PM MDT * AT 750 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 14 MILES SOUTH OF TAMPICO...OR ABOUT 15 MILES SOUTHWEST OF GLASGOW...MOVING EAST AT 40 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... THE PINES RECREATION AREA AT 805 PM MDT DUCK CREEK FISHING ACCESS SITE FORT PECK AT 820 PM MDT VERY LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE ALSO EXPECTED WITH THIS STORM. PROTON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 2, 2:39 PM MDT, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 2, 2:39 PM MDT, 5 hours 17 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 239 PM MDT SUN JUL 2 2000 ON THE SFC AT 18Z...DRY LINE ACROSS MY CENTRAL CWA AGAIN TODAY. LOW SC OVR MY NORTHEAST KEEPING THEM IN THE 60S WITH DEW POINTS IN THE MID 50S. 60 DEW POINTS IN SOUTHERN AND SOUTHWESTERN ND SHOULD ONCE AGAIN RIDE UP THE DRY LINE THIS LATE AFTERNOON AND EVENING AS IT MAKES IT/S SWING BACK ACROSS THE CWA. LAST NIGHT TORNADIC SUPERCELLS DEVELOPED OFF THE DRYLINE IN WESTERN SASK...AND MOVED INTO NEMONT OVERNIGHT. OUTFLOW BOUNDARY MADE IT ALL THE WAY INTO GGW FROM THEM. TODAY IS A BIT DIFFERENT WITH THE LOW CLOUDS OVER THE EAST. ON THE VIS SAX PIX...LOW CLOUDS ARE STUBBORN...BUT ARE MOVING NORTH AND EAST OUT OF THE AREA. NEAR SDY OVR THE BIG SHEEP UPLANDS CU FIELDS ARE FORMING ALREADY. ELSEWHERE AROUND MT A FEW TSRA ARE NOTED IN THE CENTRAL MOUNTAINS AND ARE MOVING INTO THE PLAINS EAST OF HVR MOSTLY NORTH OF THE LITTLE ROCKIES RANGE IN MY FAR WESTERN CWA. OTHERWISE CLEAR SKIES RULE...WITH ONLY SOME FAIR WEATHER CU NOTED HERE AT GGW AT 19Z. ON THE MODEL FRONT...POOR SFC FIELDS BY ALL COMPUTER GUESSES TODAY. ETA DID NOT INIT WELL WITH 400MB RH FIELDS...AVN DID A BETTER JOB. HOWEVER THE AVN LOOKS A BIT ODD IN THE LATER PERIODS. NGM HAS AN OK SOLUTION COMPARABLE TO THE ETA. WILL MIX AND MATCH THE MODELS FOR THE FORECAST SOLUTION TODAY. 12Z SOUNDINGS...HERE AT KGGW...AN ALMOST LOADED GUN SOUNDING SHAPING UP FOR GGW. -4 LI... PW 1.06...CAPE AROUND 1000 J/KG. KTFX SOUNDING A MORE TAMER OF THE TWO. AT 17Z ON THE GOES SOUNDER DATA... -7 LI/S OVER MY CWA WITH THE -3/S GOING ALL THE WAY BACK OVER THE WESTERN MOUNTAINS. CAPES IN THE 1000 J/KG DISTRICT. 19Z SOUNDING...NEW VIEW INTO THE UPPER LEVELS...SHOWS A GOOD CAP AT 540 MB WHICH WOULD TAKE A 92 DEGREE SURFACE TO SURPASS....LOWER CAP AT 720MB WOULD TAKE A TEMP OF 87 TO BREAK. GOOD DIRECTIONAL AND SPEED SHEAR NOTED WITH THE SPECIAL SOUNDING. CAPE AROUND 800-900 J/KG. FOR TONIGHT...SVR WX IS POSSIBLE ACROSS THE AREA. SW WITH HIGH BASED TSRA COMING OFF THE WESTERN MTS (AT 19Z SOME STRIKES IN THE SW MTS ALREADY) MAKING IT INTO THE PLAINS...MAIN THREAT WILL BE HIGH WINDS. THE NE IS PRIMED UP WITH PLENTY OF LOW LEVEL MOISTURE...GOOD SHEAR PROFILE...ETC FOR LARGE HAIL AND HIGH WINDS. MONDAY...LOOKS BETTER FOR SVR. THE NE COULD EVEN BE IN A MODERATE RISK WITH THE ELEMENTS ALL THERE FOR A BIG EVENT. WILL EVEN HIGHLIGHT IN THE ZONES FOR SVR NE. ALONG THE MISSOURI RIVER AN AREA OF 3000 J/KG OF CAPE SHOWS UP AND MOVES NE THROUGH THE REGION. WITH THE DEVELOPING SFC LOW IN THE REGION...LOOK FOR A STRONGER E/SE WIND CWA WIDE TO AIDE IN BRINGING MORE LOW LEVEL MOISTURE INTO THE REGION. EVEN ON INTO THE OVERNIGHT PERIOD ON MONDAY AN 850MB LOW LEVEL JET WRAPS INTO THE REGION STRAIGHT FROM GULF OF MEXICO...JUST TO ADD TO THE PILE OF SVR ELEMENTS. TUESDAY...WITH THE CURRENT MODEL TREND...SEEMS TO LOOK A BIT TAMER FOR NEMONT...BUT VERY WELL COULD BE ANOTHER SVR WEATHER OVER THE EASTERN ZONES. TEMPS...WILL TREND ABOVE GUIDANCE FOR THE SHORT TERM. PROTON EXTENDED...PATTERN CONTINUES WITH SOUTHWEST FLOW ALOFT INTO MONTANA FROM TROF ALONG WEST COAST. RIDGE REBUILDING OVER HIGH PLAINS WEDNESDAY WITH THICKNESS VALUES INCREASING AGAIN FOR TEMPERATURE HEADING BACK TOWARD 90. SHORTWAVES GET EJECTED FROM WEST COAST TROF ACROSS MONTANA THROUGH THE PERIOD. MODELS HAVE BEEN INCONSTANT ON SPEED AND POSITION OF SHORT WAVE ENERGY AND ATMOSPHERE REMAINING AT LEAST MARGINALLY UNSTABLE WILL EXPECT THUNDERSTORM DEVELOPMENT EACH DAY. EBERT GGW TTTTT 060/088 060/080 055/082 056/086 059/088 946654/90333 GDV TTTTT 063/088 062/080 055/083 056/087 058/087 946654/90333
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:04 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 56 min |
| Jul 2, 6:35 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum | 55 min |
| Jul 2, 6:54 PM MDT | Severe Thunderstorm Warning | GGW | Valley | 66 min |
| Jul 2, 7:19 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum | 56 min |
| Jul 2, 7:45 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 60 min |
| Jul 2, 8:35 PM MDT | Severe Thunderstorm Warning | GGW | McCone | 70 min |
| Jul 2, 8:38 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 67 min |
| Jul 2, 8:48 PM MDT | Severe Thunderstorm Warning | GGW | Dawson | 57 min |
| Jul 2, 8:56 PM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Valley | 64 min |
| Jul 2, 9:18 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 57 min |
| Jul 2, 9:18 PM MDT | Tornado Warning | GGW | McCone | 57 min |
| Jul 2, 9:46 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 59 min |
| Jul 2, 10:08 PM MDT | Severe Thunderstorm Warning | GGW | Dawson | 67 min |
| Jul 2, 10:41 PM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 64 min |
| Jul 3, 5:10 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum | 65 min |
| Jul 3, 5:40 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 65 min |
Nearby
Tornado Warnings in Montana, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.